North Dakota, 2012

Funnel Cloud in North Dakota, June 19, 2012

June 19, 2012 · NWS BIS · 1 event in 1 county or zone

A funnel cloud developed over McKenzie County in northwest North Dakota. The funnel was reported by several sources from multiple angles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A funnel cloud developed over McKenzie County in northwest North Dakota. The funnel was reported by several sources from multiple angles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 19, 12:45 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 19, 12:45 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT TUE JUN 19 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

THE PRIMARY FORECAST ISSUE WILL BE CONVECTIVE TRENDS AND POTENTIAL
FOR ISOLATED SEVERE THROUGH TONIGHT. SHOWERS AND ISOLATED
THUNDERSTORMS ARE INCREASING IN COVERAGE ALONG AND WEST OF HIGHWAY
83 THIS AFTERNOON. THE HRRR MODEL REFLECTIVITY CONTINUES TO PUSH
CONVECTION THROUGH THE BISMARCK-MANDAN AREA AND INTO THE JAMES
RIVER VALLEY THIS AFTERNOON AND EARLY THIS EVENING. WITH MU CAPES
AROUND 1000 J/KG...INCLUDING AROUND 500 J/KG IN THE HAIL GROWTH
ZONE...AND SIGNIFICANT DEEP LAYER SHEAR...SOME STRONG TO
MARGINALLY SEVERE STORMS MAY DEVELOP THROUGH THE EARLY EVENING.
SOUTH CENTRAL INTO SOUTHEAST COUNTIES WOULD BE FAVORED FOR
STRONGER STORMS...ALSO IN PART DUE TO THE SLIGHTLY STEEPER MID-
LEVEL LAPSE RATES EXPECTED. BY LATE TONIGHT...ANOTHER SHORT WAVE
IS EXPECTED TO MOVE INTO THE SOUTHEAST PORTION OF THE STATE AND
ADDITIONAL STORMS ARE POSSIBLE. HOWEVER...THE SEVERE WEATHER
POTENTIAL APPEARS LOW AT THIS TIME DUE TO LIMITED INSTABILITY
ALOFT. BY WEDNESDAY...THE MAIN UPPER TROUGH WILL FINALLY SWING
THROUGH THE NORTHERN PLAINS...AND SUPPORT MORE SCATTERED SHOWERS
AND THUNDERSTORMS. DEEP LAYER SHEAR WILL BE VERY LIMITED AND NO
SEVERE WEATHER IS ANTICIPATED.

.LONG TERM...THURSDAY THROUGH TUESDAY...

HIGHLIGHTS OF THE EXTENDED FORECAST ARE A RETURN TO NORMAL HIGH
TEMPERATURES AND CONVECTIVE POTENTIAL FRIDAY INTO SATURDAY.

FOR THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TURTLE
MOUNTAINS THROUGH THE JAMES RIVER VALLEY WITH A QUICKLY PROPAGATING
SHORTWAVE WITHIN NORTHWEST FLOW ALOFT. OTHERWISE...THURSDAY SHOULD
BE DRY FOR THE REMAINDER OF THE CWA WITH HIGHS GENERALLY IN THE 70S.
THEREAFTER....AN UPPER LEVEL RIDGE SLOWLY BUILDS AND AMPLIFIES
ACROSS THE CENTRAL CONUS THROUGHOUT THE PERIOD...FAVORING NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES BY NEXT WEEKEND. THE NEXT BEST
CHANCE FOR THUNDERSTORMS REMAINS FRIDAY INTO SATURDAY WITH
CYCLOGENESIS ACROSS NORTHEAST WYOMING WITH A WARM FRONT ACROSS
NORTHERN SOUTH DAKOTA...POSSIBLY INTO SOUTHERN SOUTH DAKOTA. WHILE
MUCH UNCERTAINTY EXISTS...SEVERE THUNDERSTORMS MAY BE
POSSIBLE...ESPECIALLY AS THE LOW LEVEL JET INCREASES FRIDAY EVENING
AND INTO THE NIGHT.

&&

.AVIATION...

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO INCREASE
THROUGHOUT THE AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA.
MVFR WILL BE THE MOST COMMON FLIGHT CATEGORY THIS AFTERNOON AND INTO
THE EARLY EVENING ACROSS THE AREA WITH CONDITIONS IMPROVING BY 00-03
UTC FOR MOST AREAS. HOWEVER...FOG WILL BE A THREAT AT
KISN...KMOT...KJMS AND KBIS AFTER 05 UTC TONIGHT GIVEN PRECIPITATION
FROM TODAY WITH IFR CONDITIONS POSSIBLE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RK
LONG TERM/AVIATION...AYD
Hazardous weather outlook, Jun 19, 1:47 PM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT TUE JUN 19 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200800-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
347 PM CDT TUE JUN 19 2012 /247 PM MDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE THROUGH THE EARLY EVENING...MAINLY ACROSS
SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. THE MAIN
THREAT WILL BE HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY. NO SEVERE WEATHER
IS EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TURTLE
MOUNTAINS AND INTO THE JAMES RIVER VALLEY THURSDAY. THUNDERSTORMS
CHANCES INCREASE FRIDAY INTO SATURDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION THROUGH EARLY THIS EVENING.

RK/AYD

The radar

The Glasgow radar (KGGW), 204 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, McKenzie

When
June 19, 3:42 PM MST to 3:52 PM MST
Where
McKenzie County, 4.69 mi E of Fairview
Reported by
Law Enforcement
Coordinates
47.860, -103.930

The funnel was persistent and did not touch down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381072.